Neighbourhood Watch Bulletin for 2021-03-15

Just this week’s topic:

  • Overdoses in Ottawa.


If you’re interested in helping out, see our Neighbourhood Watch Page.

– Alex

—– Forwarded Message —–
Subject: Neighbourhood Watch Bulletin for March 15, 2021
Date: Mon, 15 Mar 2021 12:49:36 -0400
From: Darren Joseph <wellingtoncpc@gmail.com>

Overdoses in Ottawa

The Ottawa Police Service and its partners continue to see a high number of overdoses in the city. This year, police have responded to 91 calls for service involving drug overdoses. Tragically, 21 people have died in these cases.

In 2020, Ottawa Police responded to 542 calls for service related to overdoses. In those calls, 83 people died.

“As a community we need to stay focused on the crisis of overdoses we are seeing,” said Insp. Carl Cartright. “Anything can be cut with fentanyl. This means there is no way to be sure of what is exactly in drugs obtained from anywhere other than a pharmacy. If you get them from a friend, order them online, buy them from a dealer, or anywhere similar, you don’t know how toxic they may be.

All patrol officers carry Naloxone. Last year, officers deployed it 115 times saving 103 lives. So far this year eight people have been saved.

Just last week, officers responded to a call for an unconscious man in overdose in the ByWard Market area. After assessing the man, Naloxone was administered and the man was revived.

What is an overdose?

According to Ottawa Public Health, an overdose happens when a person uses more of a drug, or a combination of drugs, than the body can handle. As a result, the brain is not able to control basic life functions. The person may:

  • Pass out,
  • Stop breathing,
  • Have a heart attack, or
  • Experience seizures depending on what drugs they have used.

Signs and symptoms of an overdose may look different from one person to the next, depending on the drugs involved. Ottawa Public Health offers several services and information tools to residents regarding drug use and are invited to explore their website.

Individuals who  use drugs are reminded to:

  • Never use alone – If you overdose when you are alone there will be no one there to help you. If you are using with someone else, don’t use at the same time;
  • Don’t mix drugs – Mixing with other drugs puts you at a higher risk of overdose;
  • Go slow – The quality of street drugs is unpredictable. Anything can be cut with Fentanyl or Carfentanil;
  • Know your tolerance – Your risk of overdose increases if you are a new user or haven’t used in more than three days;
  • If you  use – Consider visiting one of the four Supervised Consumption and Treatment Services (CTS) locations in Ottawa.

If you have a friend or family member who chooses to use drugs, you are encouraged to:

  • Know the signs of an overdose and call 911 – an overdose is always a medical emergency;
  • Carry naloxone it is a medication that can temporarily reverse an opioid overdose, more information on Naloxone, including where to get Naloxone can be found on Ottawa Public Health Website;
  • Call 911 immediately if you witness an overdose – Give naloxone, perform rescue breathing and/or chest compressions, and stay with them.

Signs of an opioid overdose may include:

  • Breathing will be slow or absent
  • Lips and nails are blue
  • Person is not moving
  • Person may be choking
  • Person will make gurgling or snoring sounds
  • Person can’t be woken up
  • Skin feels cold and clammy
  • Pupils are tiny (also known as pinpoint)

For further information on the prevention of overdoses, please go to: www.stopoverdoseottawa.ca  

***************************
Contact Cst. Stephanie Lemieux directly (east o O-Train, Line 2) at lemieuxs@ottawapolice.ca or 613-236-1222, ext. 5287.
Contact Cst. Darren Joseph directly (west of O-Train, Line 2) at josephd@ottawapolice.ca or 613-236-1222, ext. 5871.

Comments are closed.